New Guidelines Announced for Opioid Tapering
TopicsOpioids and Pain Management
On October 10, 2019, the U.S. Department of Health and Human Services (HHS) published a new Guide for Clinicians on the Appropriate Dosage Reduction or Discontinuation of Long-Term Opioid Analgesics provides advice to clinicians who are contemplating or initiating a reduction in opioid dosage or discontinuation of long-term opioid therapy for chronic pain. In each case the clinician should review the risks and benefits of the current therapy with the patient, and decide if tapering is appropriate based on individual circumstances.
Guide for Clinicians on the Appropriate Dosage Reduction or Discontinuation of Long-Term Opioid Analgesics. The following is a brief summary of the contents.
When to consider reducing or discontinuing opioid therapy
- The benefit-to-harm balance in no longer clear.
- The patient’s pain and function are not meaningfully improved by a higher dose
- The patient experiences side effects that diminish their quality of life or impair function
- The patient is at increased risk of overdose (shows evidence of opioid misuse, experiences an overdose, or exhibits warning signs, such as confusion, sedation, or slurred speech)
- The patient is receiving medications (e.g., benzodiazepines) or has medical conditions that increase risk for adverse outcomes (e.g., lung disease, sleep apnea, liver disease, kidney disease, fall risk, advanced age).
Before beginninga dosage reduction
- Do not taper rapidly or discontinue suddenly due to the risks of significant opioid withdrawal.
- Make decisions based on individual patient needs. Consider whether opioids continue to meet treatment goals.
- Share decision-making with patients Tapering is more likely to be successful when patients are included in decisions, such as which medication will be decreased first and how quickly tapering will occur.
- Tell patients what they are likely to experience.
o Symptoms can begin as early as a few hours after the last medication dose or as late as a few days
o Early withdrawal symptoms (e.g., anxiety, restlessness, sweating, yawning, muscle aches, diarrhea and cramping) usually resolve after 5-10 days, but can take longer.
o Some symptoms (e.g., dysphoria, insomnia, irritability) can take weeks to months to resolve.
- Integrate non-opioid therapies, such as physical therapy and counseling before and during a taper.
- Treat comorbid mental disorders such as depression, anxiety, and post-traumatic stress disorder.
- Collaborate with others treating the patient.
o Coordinate with prescribers of benzodiazepines.
o If the patient has serious mental illness or suicidal thoughts, offer or arrange for consultation with a mental health provider.
- Treat opioid misuse behavior. If criteria for opioid use disorder are met (especially if moderate or severe), offer or arrange for medication-assisted treatment.
- Strongly caution patients not to return to a higher dosage on their own. After as little as a week at a lower dose, a sudden increase puts the patient at risk of an overdose.
Managing a dosage reduction
- Make sure patients receive appropriate psychosocial support. Ask how you can support the patient.
- Acknowledge patient fears about tapering. While motives for tapering vary widely, fear is a common theme. Many patients fear stigma, withdrawal symptoms, pain, and/or abandonment.
- Provide emotional support. Tell patients “I know you can do this” or “I’ll stick by you through this.” Let them know that while pain might get worse at first, many people have improved function without worse pain after tapering.
- Follow up frequently. Successful tapering studies have used at least weekly follow up.
- Watch closely for: Signs of anxiety, depression, suicidal ideation, and opioid use disorder and offer support or referral as needed. Collaborate with mental health providers and with other specialists as needed to optimize psychosocial support for anxiety related to the taper.
- Adjust tapering to each individual patient: Significant opioid withdrawal symptoms may indicate a need to pause or slow the taper rate.